Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Isn't it about time??
Apr 20, 2005

Dear Doctor,

I hope that you can answer this one from the tons of letters you get, because we really need your advice. I regret so much not writing before.

My brother in law, after more than 3 months of fever, diarrhea, headaches and tests for all kinds of other diseases (with no results), finally took and HIV test (upon one of the family members suggestion) and resulted positive. (How is it possible that it never occurred to any 3 doctors he was consulting (or himself!), making the HIV test before and have him loose 3 months of precious time of treatment?)

He visited an HIV specialist who delayed any anti retroviral treatment until the cause of the fever would be found. Was diagnosed with anemia, genital herpes and trush and treated but the fever and headaches remained. Although the skin test and chest x-rays didnt show any evidence of TB they started treatment for it, no antiretroviral and no hospitalization.

His condition was worse every day, started having difficulty walking, then difficulty talking and finally couldnt move his left eye. The doctor finally decides to hospitalize him. The meds for TB continued and there they diagnosed cerebral TB one week later (I thought TB spreaded out from the lungs?).

His condition worsens the following week until he was completely absent and didnt respond to any stimulation. He spent almost a week in this condition and we all thought this was the end, but the next week came back and although had trouble talking his talk was conscious and his ideas clear. He could hardly move his right side, couldnt at all his left and was incontinent; his left eye seems now to work. They tell us his CD4 count is undetectable (it is the first time I hear of this level) and dont tell us what his viral count is, they only assure he has full blown aids. The doctors say can not start anti retroviral treatment since he is too weak and have to wait.

We had some hope with his improvement but now he speaks only strange things, has panic attacks, trembling and no improvement in his motion or incontinence.

Questions:

1.- Would starting Haart be of any benefit at this stage? Is it true can not be taken if he is weak or in combination with TB meds?. I read there are ones compatible with TB treatment and never heard of having to be strong for taking them. 2.- Is there any possibility that his neurological disorder be reversible and due to TB brain swelling or is it irremediably HIV dementia? 3.- What else can we do, what should we try, is there any hope at all? He is suffering so much and so is the whole family.

We thank you very much your help. Jorge.

Response from Dr. Henry

Your raise many very good questions for which firm answers are often lacking. We don't know if it is preferable to start potent HIV meds prior to or during treatment for infections like TB versus waiting for a while (studies are under way looking at theat issue). It is true that the medications may interfere with each other in some cases and the patient can have even more symptoms due to side effects of a large number of pills. Generally in a very sick patient with AIDS with TB who is not doing well after several weeks on TB meds, we would go ahead and start HIV meds and hope that wouuld help some. KH



Previous
Lower spinal and back pain
Next
fatrecovery

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement